South Dakota, 2003

Damaging Wind in South Dakota, June 23, 2003

June 23, 2003 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 2:58 AM CST, 47 minutes earlier.

Area forecast discussion, Jun 23, 2:58 AM CST, 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT MON JUN 23 2003

SEVERE WEATHER/HEAVY RAIN THREAT OVER THE NEXT COUPLE OF DAYS AT THE
FOCUS OF THIS FORECAST.  YESTERDAY CONCERN WAS THAT MODIFIED AIRMASS
FROM EARLY MORNING CONVECTION WHICH MOVED THROUGH OUR CWA WOULD HAVE
A NEGATIVE IMPACT ON AFTERNOON/EVENING CHANCES FOR REDEVELOPMENT.
THIS TURNED OUT TO BE A VALID CONCERN...AS OUTFLOW BOUNDARY PUSHED
WELL SOUTH INTO EASTERN NEBRASKA AND KEPT WIDESPREAD THUNDERSTORMS
AT BAY FOR US.

THIS MORNING WE HAVE MUCH MORE LIMITED CONVECTION IN OUR AREA...WITH
WIDESPREAD ACTIVITY TO OUR SOUTH WHICH IS FORCING AN OUTFLOW BNDRY
BACK NORTHWARD NEAR OUR SOUTHERN CWA.  IN ADDITION TO THIS...A
COUPLE OF SHORTWAVES FORECAST TO SLIDE NORTHEAST AROUND PERSISTANT
UPPER TROUGH OVER THE ROCKIES.  THIS SHOULD HELP PUSH PRIMARY SFC
FRONT SOUTHEAST INTO THE CWA.  EXPECTED PRESENCE OF THIS LARGER
SCALE FEATURE ALONG WITH MORE MESOSCALE BOUNDARIES SHOULD MEAN AN
INCREASED CHANCE OF THUNDERSTORMS AND FOCUS OF SEVERE WEATHER OVER
OUR CWA THIS AFTERNOON AND OVERNIGHT.  WILL MENTION CHANCE OF SEVERE
IN ZONES ACROSS THE CW BY LATE AFTERNOON...WITH GREATEST TSRA CHANCE
IN NORTHWEST CWA THIS AFTERNOON NEAR SYNOPTIC FRONT...AND LESSER POP
IN THE SOUTHEAST DUE TO UNCERTAINTY OF MESOSCALE BOUNDARY LOCATION.
WILL HIGHLIGHT POSSIBILITY OF TORNADOES AND LARGE HAIL IN HWO FOR
THIS AFTERNOON AND EVENING...BUT LEAVE AREA SOMEWHAT VAGUE DUE TO
DEPENDENCE ON MESOSCALE FEATURES THAT ARE DIFFICULT TO PIN DOWN AT
THIS POINT.

EXPECT SCENARIO SOMEWHAT SIMILAR TO WHAT IS OCCURRING IN SOUTHERN
NEBRASKA THIS PAST NIGHT TO OCCUR CLOSER TO I-90 CORRIDOR THIS
COMING NIGHT.  HAVE BUMPED POPS UP TO LIKELY RANGE ALONG AND NORTH
OF A YKN-SPW LINE FOR LATER TONIGHT...WITH MENTION OF HEAVY RAIN AND
POSSIBLE DAMAGING WIND.  WITH LACK OF EXCESSIVE RAINFALL OVER THE
AREA IN RECENT DAYS...WILL HOLD OFF ON ISSUING FLOOD WATCH FOR NOW
AND LET DAY SHIFT TAKE THE LEAD AFTER WATCHING SITUATION COME
TOGETHER MORE DURING THE AFTERNOON.

FRONT IS FORECAST TO LINGER OVER THE AREA INTO TUESDAY...PROVIDING
ANOTHER DAY WITH POTENTIAL FOR SEVERE WEATHER. CWA AGAIN HIGHLIGHTED
BY SPC MODERATE RISK FOR DAY 1 AND 2...AND THIS SEEMS REASONABLE
GIVEN CURRENT MODEL SOLUTIONS.

FRONT FINALLY GETS A PUSH SOUTHEAST OF THE AREA BY WEDNESDAY
EVENING...WITH BOTH ETA AND GFS SHOWING SOME MARKEDLY COOLER 850MB
TEMPS IN ITS WAKE.  HAVE COOLED OFF HIGHS ACROSS NORTHWEST AREAS OF
THE CWA FOR WEDNESDAY...BUT WANT DAY SHIFT TO HAVE A CHANCE TO LOOK
AT ADDITIONAL LONG RANGE SOLUTIONS BEFORE JUMPING ON SIGNIFICANTLY
COOLER FORECAST IN THE LONGER RANGE. THUS MADE NO CHANGES BEYOND
WEDNESDAY AT THIS TIME.

.FSD...NONE

 HACKER
Hazardous weather outlook, Jun 22, 9:54 AM CST, 17 hours 51 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER SOUTHEAST OF A
LINE FROM SIOUX CITY TO SPENCER IOWA THROUGH EARLY
AFTERNOON...AND COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAINS.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...NEAR AND WEST OF THE JAMES RIVER IN SOUTH
DAKOTA...AND IN THE MISSOURI RIVER VALLEY FROM CHAMBERLAIN TO
SIOUX CITY...AS FAR EAST AS STORM LAKE IOWA. THIS ACTIVITY WILL
SPREAD EAST OVER THE REMAINDER OF SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA TONIGHT.

TORNADOES AND LARGE HAIL WILL BE THE PRIMARY THREAT LATE THIS
AFTERNOON INTO THE EVENING...ACROSS THE MISSOURI AND JAMES RIVER
VALLEYS.  AS THE STORMS MOVE TOWARD THE INTERSTATE 29 CORRIDOR
LATER THIS EVENING... DAMAGING WINDS WILL BECOME MORE OF A
HAZARD...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE.  DAMAGING
WINDS WILL BECOME THE PRIMARY THREAT FARTHER EAST...AS THE STORMS
MOVE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT.

FLOODING...
SCATTERED THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AGAIN
TONIGHT... WITH LOCALIZED FLOODING POSSIBLE MAINLY EAST OF A
YANKTON TO BROOKINGS LINE IN SOUTHEAST SOUTH DAKOTA...INTO
SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA INTO MONDAY MORNING.  AFTER THIS ACTIVITY
DECREASES...AND AS TEMPERATURES CLIMB THROUGH THE
DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE
MONDAY AFTERNOON.

EXACT TIMING AND LOCATION OF ANY REDEVELOPMENT IS DIFFICULT TO
PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF
THUNDERSTORMS EARLIER IN THE DAY.  HOWEVER AT THIS TIME...THERE
IS A MODERATE RISK OF SEVERE WEATHER MONDAY AND MONDAY
NIGHT...ACROSS ALL OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA.
SIMILAR TO TODAY...TORNADOES AND LARGE HAIL WILL BE POSSIBLE
MONDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE WEATHER
THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN DURING THE
OVERNIGHT HOURS.

THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO
TUESDAY AND TUESDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES
RESULTING FROM EARLIER THUNDERSTORM ACTIVITY ARE EXPECTED TO
PERSIST OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM SOUTHWEST OF A LINE
FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA...AND AFTER 7 PM IN
THE REMAINDER OF SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA...TO
FAR SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davison

When
June 23, 3:45 AM CST
Where
Davison County, Mitchell
Measured
57 kt (66 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -98.017

Thunderstorm winds caused an unknown amount of tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366477.